Texas, 2025

Hail and Damaging Wind in Texas, March 31, 2025

March 31, 2025 · NWS EWX · 17 events in 2 counties and zones

A mid-level shortwave trough moved across a stationary front over South-Central Texas and generated isolated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mid-level shortwave trough moved across a stationary front over South-Central Texas and generated isolated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 3:20 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 31, 3:20 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
420 PM CDT Mon Mar 31 2025

...New UPDATE...

.UPDATE...
Issued at 413 PM CDT Mon Mar 31 2025

An isolated storm has formed over Shavano Park and is drifting into
the SAT airport. Most of the hi-res models show one ore two storms
and then dissipation closer to sunset.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 146 PM CDT Mon Mar 31 2025

Key Messages:

- Hot out west, cooler and comfortable east behind a backdoor cold
  front.

- Moisture and humidity return Tuesday with southerly winds ramping
  back up.

A beautiful day is shaping up for areas generally east of US-281
with temperatures in the 70s to lower 80s. For the most part, if you
are west of this line, expect temperatures in the upper 80s to upper
90s. Elevated fire weather conditions will be possible along the Rio
Grande this afternoon as RH values dip into the 15-25% range along
with breezy northwesterly winds of 10-15 mph. A stray shower may pop
up along the frontal boundary as it becomes more diffuse over the
southern CWA later this afternoon, but chances look fairly low.

On Tuesday, low clouds and perhaps some patchy drizzle will start
our day, followed by late morning/early afternoon breaks in the
clouds and a shot at a strong to severe storm in the late
afternoon/early evening over the southern Edwards Plateau, western
Hill Country, and Rio Grande Plains. Hi-res guidance is not too keen
on storms forming, but the instability will be there, along with the
moisture. It's the cap that will need breaking to get much of
anything going. For now, we've maintained a dry forecast, but with a
Marginal Risk (level 1 of 5) for severe storms in the areas
mentioned above for Tuesday, any storms that managed to get going in
this environment have the potential to be severe. A dryline will be
the primary feature on which storms may develop Tuesday, with
damaging winds greater than 60 mph being the primary hazard in
addition to the threat for large hail. The warm and muggy conditions
we experienced this weekend will return Tuesday night as
temperatures struggle to dip below the 70 degree mark.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 146 PM CDT Mon Mar 31 2025

Key Messages:

- Low chances for isolated showers and storms north of I-10 Wednesday
  and Thursday.

- Better chances for showers and storms north of Highway 90 Friday through
  Saturday.

- Unseasonably warm temperatures continue this week, with a shift to cooler
  temperatures somewhat likely Sunday.

A slow-moving longwave trough over the western US will aid in
keeping a warm and moist Gulf airmass over our area through this
week, though shortwaves riding along the longwave's periphery will
periodically nudge the dry line eastward beyond its usual diurnal
oscillations. Wednesday morning and afternoon looks to be another
one of these instances, with models in decent agreement that some
combination of dryline and Pacific front will progress to around the
Highway 281 corridor by Wednesday afternoon before retreating west
in the evening. An impressive 50 to 60 kt low level jet preceding
this advance will help set up a narrow but strong instability axis
just ahead of the dryline. For now, the broadness of the moisture
gradient, weaker forcing, and a substantial cap look to limit
convective coverage (with PoPs around 10 to 20 percent), but there is
a conditional risk for an isolated strong to severe thunderstorm
across our northern counties during the daytime if enough ascent can
be generated ahead of the dryline. Underscoring this potential, the
SPC has highlighted a level 1 of 5 (Marginal) risk of severe weather
for most areas north of I-10 in our region Wednesday.

Thursday looks similar to Wednesday with another dry line jaunt
eastward during the day, just with weaker low-level flow and
slightly lower temperatures. Thus, another conditional risk for a
strong storm is in play Thursday with the favored areas again north
of I-10, though rain chances overall remain low, around 20 percent.
Temperatures Wednesday and Thursday look anomalously warm with highs
in the 90s for most with highs above 100F likely in the Rio Grande
Plains.

A gradual shift occurs Friday as guidance shows the longwave trough
beginning to dig a bit more southward. This will have the effect of
introducing more widespread divergence aloft over our region,
increasing rain chances Friday and Saturday mainly for areas north
of Highway 90. The current setup favors a stationary front
developing Friday and lingering over Central Texas before the trough
begins to pivot. This front will serve as a likely focus for shower
and storm activity, though broad isentropic lifting will support
shower development throughout the Gulf airmass ahead of it. Showers
remain possible so long as the front remains in our area. While it's
still uncertain at this range where that front will set up, rain
chances Friday and Saturday continue to be around 50 to 70 percent,
with chances tapering off south of Highway 90.

While the broader trough will still be over the western US heading
into next week, models show a detaching shortwave siphoning off a
good chunk of its vorticity Saturday into Sunday as the southern
stream jet goes out of phase with the northern stream jet. This will
allow low-level northerly flow to kick in, pushing the front out of
our area and introducing a drier and cooler continental airmass
perhaps by Sunday. Most of the long range ensemble members show
below average temperatures to start next week as the slow moving
upper air pattern keeps this air around. Lows in the 40s to low 50s
and highs in the 60s to low 70s characterize the bulk of the
ensemble members for Sunday and Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Mon Mar 31 2025

Winds will remain north to northeasterly through the day today before
shifting to the east late this evening through tomorrow morning as
moisture surges back northward overnight. Low clouds and MVFR
ceilings will rapidly develop after 07Z at all sites along with a
shot at IFR ceilings at DRT near sunrise and continuing through mid
morning. Winds will increase quickly after 15Z Tuesday, with
southerly winds of 15-20 kts along with gusts of 25-30 kts. VFR
ceilings will return by late morning Tuesday and continue through the
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  83  69  91 /   0   0  10  10
Austin Bergstrom Intl Airport  56  83  69  90 /   0   0  10  10
New Braunfels Muni Airport     60  85  68  93 /   0   0   0   0
Burnet Muni Airport            56  83  68  89 /   0   0  20  10
Del Rio Intl Airport           69  94  69  99 /   0  10  10   0
Georgetown Muni Airport        55  83  68  89 /   0   0  10  20
Hondo Muni Airport             64  88  67  95 /   0   0  10   0
San Marcos Muni Airport        58  83  68  91 /   0   0  10  10
La Grange - Fayette Regional   60  81  70  87 /   0   0   0  10
San Antonio Intl Airport       62  84  69  92 /   0   0  10   0
Stinson Muni Airport           63  86  71  93 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...18
Long-Term...27
Aviation...18

In the hours before

Special weather statement, Mar 31, 4:03 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
503 PM CDT Mon Mar 31 2025

TXZ187-204-205-312245-
Bexar TX-Medina TX-Bandera TX-
503 PM CDT Mon Mar 31 2025

...A strong thunderstorm will impact portions of northeastern Medina,
southeastern Bandera and west central Bexar Counties through 545 PM
CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mico, or 13 miles north of Castroville, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakehills, Cliff, Government Canyon State Natural Area, Mico, San
Geronimo, and Lake Medina Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2947 9900 2965 9901 2965 9877 2948 9874
TIME...MOT...LOC 2203Z 227DEG 7KT 2955 9890

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

27

The radar

The Austin/San Antonio radar (KEWX), 81 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Medina

When
March 31, 4:33 PM CST
Where
Medina County, 5.41 mi E of Mico
Measured
1.75 in hail
Reported by
Public
Coordinates
29.530, -98.840

A thunderstorm produced golf ball size hail west of Government Canyon State Natural Area.

Hail, Bexar

When
March 31, 4:45 PM CST
Where
Bexar County, 4.27 mi W of Leon Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.460, -98.700

A thunderstorm produced quarter size hail that broke a house window near Sea World.

Thunderstorm Wind, Bexar

When
March 31, 4:45 PM CST
Where
Bexar County, 4.27 mi W of Leon Vly
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
29.460, -98.700

A thunderstorm produced a 75 mph wind gust measured by a trained spotter near Sea World.

Hail, Bexar

When
March 31, 4:46 PM CST
Where
Bexar County, 4.69 mi WNW of Leon Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
29.500, -98.700

A thunderstorm produced penny size hail in northwestern San Antonio.

Hail, Bexar

When
March 31, 4:49 PM CST
Where
Bexar County, 2.16 mi NNE of Leon Vly
Measured
1.5 in hail
Reported by
Public
Coordinates
29.500, -98.620

A thunderstorm produced ping pong ball size hail in Leon Valley.

Hail, Bexar

When
March 31, 4:50 PM CST
Where
Bexar County, 4.21 mi W of Alamo Downs
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
29.450, -98.700

A thunderstorm produced golf ball size hail near Sea World.

Hail, Bexar

When
March 31, 4:52 PM CST
Where
Bexar County, 0.6 mi W of Leon Vly
Measured
1.5 in hail
Reported by
Public
Coordinates
29.470, -98.640

A thunderstorm produced ping pong ball size hail in Leon Valley.

Hail, Bexar

When
March 31, 4:52 PM CST
Where
Bexar County, 4.43 mi WSW of Alamo Downs
Measured
1.75 in hail
Reported by
Public
Coordinates
29.430, -98.700

A thunderstorm produced golf ball size hail in western San Antonio southeast of Sea World.

Hail, Bexar

When
March 31, 4:55 PM CST
Where
Bexar County, 1.8 mi W of Alamo Downs
Measured
1.75 in hail
Reported by
Public
Coordinates
29.450, -98.660

A thunderstorm produced golf ball size hail in western San Antonio southeast of Sea World.

Hail, Bexar

When
March 31, 4:58 PM CST
Where
Bexar County, 4.21 mi W of Alamo Downs
Measured
2 in hail
Reported by
Public
Coordinates
29.450, -98.700

A thunderstorm produced two inch diameter hail near Sea World.

Hail, Bexar

When
March 31, 4:58 PM CST
Where
Bexar County, 1.93 mi WSW of Alamo Downs
Measured
1.75 in hail
Reported by
Public
Coordinates
29.440, -98.660

A thunderstorm produced golf ball size hail in San Antonio along Hwy 151 northwest of I-410.

Hail, Bexar

When
March 31, 5:00 PM CST
Where
Bexar County, 3.01 mi W of Alamo Downs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.450, -98.680

A thunderstorm produced quarter size hail in San Antonio near Military Dr. and Hwy 151.

Hail, Bexar

When
March 31, 5:00 PM CST
Where
Bexar County, 4.86 mi W of Alamo Downs
Measured
1.75 in hail
Reported by
Public
Coordinates
29.440, -98.710

A thunderstorm produced golf ball size hail in San Antonio near Loop 1604 and Potranco Rd.

Hail, Bexar

When
March 31, 5:02 PM CST
Where
Bexar County, 0.6 mi W of Leon Vly
Measured
1.5 in hail
Reported by
Public
Coordinates
29.470, -98.640

A thunderstorm produced ping pong ball size hail in Leon Valley.

Hail, Bexar

When
March 31, 5:10 PM CST
Where
Bexar County, 1.39 mi WNW of (Skf)kelly Afb San A
Measured
1.5 in hail
Reported by
Public
Coordinates
29.410, -98.650

A thunderstorm produced ping pong ball size hail in San Antonio near I-410 and Marbach Rd.

Hail, Bexar

When
March 31, 5:13 PM CST
Where
Bexar County, 6.06 mi W of Leon Vly
Measured
1.25 in hail
Reported by
Public
Coordinates
29.460, -98.730

A thunderstorm produced half dollar size hail in San Antonio near Brennan High School.

Hail, Bexar

When
March 31, 5:21 PM CST
Where
Bexar County, 7.26 mi SW of Helotes
Measured
1 in hail
Reported by
Public
Coordinates
29.510, -98.790

A thunderstorm produced quarter size hail near Government Canyon State Natural Area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241053, 1241054, 1241069, 1241055, 1241056, 1241057, 1241058, 1241059, 1241060, 1241061, 1241062, 1241063, 1241064, 1241065, 1241066, 1241067, 1241068.